Tennessee, 2025

Flash Flood in Tennessee, July 18, 2025

July 18, 2025 · NWS MRX · 1 event in 1 county or zone

Isolated thunderstorms over the Cumberland plateau produced some locally heavy rains and flash flooding in far northwest Sequatchie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms over the Cumberland plateau produced some locally heavy rains and flash flooding in far northwest Sequatchie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 5:51 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 18, 5:51 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
751 PM EDT Fri Jul 18 2025

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 118 PM EDT Fri Jul 18 2025

Key Messages:

1. Scattered to numerous showers and storms are expected each
afternoon and evening, with the greatest coverage north of I-40.

2. Heavy rain leading to isolated flash flooding will be the primary
concern with storms this evening through Saturday evening.

Discussion:

The large high pressure ridge in the mid and upper levels, centered
off the east coast of FL today, will drift westward and be located
just off the FL Gulf Coast by Saturday evening. With this slow-
evolving pattern, and a nearly zonal flow across the TN/OH Valley
regions, not much change is expected from what we have been seeing
the past few days. PW values will remain high, in the 1.8 to 2.1
inch range. Efficient warm cloud processes will be in place to
produce heavy rainfall rates with any thunderstorms that form. Weak
midlevel vort maxes crossing eastern KY, SW VA, and southern WV will
enhance lift in that area, so the greatest coverage of storms is
expected to be in our northern sections - the same area that has
seen excessive rainfall the past few days. Localized heavy rain
rates and low FFG from recent rainfall will likely lead to flooding
issues this afternoon and evening in SW VA and NE TN, with a repeat
on Saturday.  The current Flood Watch will be maintained with no
changes, but a new Flood Watch will probably be needed for tomorrow.
As was the case yesterday, will handle these Flood Watches one day
at a time. There will be a low-end risk of damaging winds with a few
thunderstorms today and tomorrow, with MLCAPE values around 1500
J/kg.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 118 PM EDT Fri Jul 18 2025

Key Messages:

1. Scattered storms will continue through much of the extended
period with a low chance of strong wind gusts and localized flooding
with the storms.

2. Hot and humid conditions persist through the period with heat
index values of 100-105 degrees across the Valley next week.

The pattern aloft will get a little more amplified on Sunday as the
high pressure ridge will continue to drift westward across the Gulf,
and a trough deepens off the East Coast and western Atlantic. The
slight change in pattern will bring a more NW flow through the mid
and upper levels, and will push a surface front toward our area on
Monday. With the NW flow, we will see a slight drop of PW values
into the 1.7-1.9 range due to some midlevel drying. However, low
levels remain quite moist, and afternoon instability will continue
to support numerous showers and storms with some low-end potential
for damaging wind gusts. Another thing to watch will be the
development of upstream MCSs that could track into our northern
sections in the NW flow pattern along the stalled boundary to our
north, mainly in the Sunday through Tuesday periods. Given the
saturated soil conditions in SW VA and NE TN, the flooding concerns
may continue if the MCS development pans out.

The large ridge over the Gulf begins to build northward on Tuesday,
and becomes centered around West TN on Wednesday. This will reduce
our rain chances and increase our temperatures. Heat Index values
will likely exceed 100 degrees next week, with 105+ possible by
midweek.

&&

.AVIATION...
(00Z TAFS)
Issued at 728 PM EDT Fri Jul 18 2025

MVFR CIGs or vis will be possible in the morning hours mainly near
TRI. Otherwise, VFR conditions are expected outside of
thunderstorms. Showers and storms will be scattered to numerous
tomorrow afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  89  74  93 /  40  70  30  60
Knoxville McGhee Tyson Airport, TN  74  88  74  91 /  40  70  50  60
Oak Ridge, TN                       73  86  72  91 /  40  70  40  70
Tri Cities Airport, TN              70  85  70  86 /  40  70  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
     Hancock-Hawkins-Johnson-Northwest Carter-Scott TN-Sullivan.

VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...DGS
LONG TERM....DGS
AVIATION...McD
Hazardous weather outlook, Jul 18, 11:34 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
134 PM EDT Fri Jul 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
134 PM EDT Fri Jul 18 2025 /1234 PM CDT Fri Jul 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous storms are expected again this afternoon
and evening, with the best coverage expected to be north of
Interstate 40. Heavy downpours over already saturated ground and
repetitive rounds of rain over the same locations may lead to
flash flooding this afternoon and evening. A Flood Watch is in
effect for SW Virginia and many northern Tennessee Counties near
the Kentucky and Virginia borders through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for storms will continue into early next week, with
some storms capable of producing strong wind gusts and localized
flooding. Areas that have received excessive rainfall over the
past few days will continue to be at risk for flash flooding
through at least the weekend.

Heat index values will reach around or just over 100 across many
TN Valley locations through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind damage and flooding are appreciated.

In the hours before

Special weather statement, Jul 18, 2:39 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
439 PM EDT Fri Jul 18 2025

VAZ001-002-005-182130-
Scott VA-Wise VA-Lee VA-
439 PM EDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE...CENTRAL SCOTT
AND WISE COUNTIES AND THE CITY OF NORTON THROUGH 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maggard, or 8 miles south of Whitesburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Dungannon, Jasper,
Fort Blackmore, and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 8249 3702 8247 3697 8237 3664 8260
      3685 8301 3687 8291 3690 8287 3691 8287
      3693 8286 3695 8286 3698 8287 3699 8284
      3701 8283 3701 8278 3703 8275 3704 8274
      3705 8272 3710 8272
TIME...MOT...LOC 2039Z 305DEG 17KT 3699 8282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Local storm report, Jul 18, 2:50 PM CST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
450 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Flash Flood      6 N Castlewood          36.97N 82.29W
07/18/2025                   Russell            VA   911 Call Center

            Evacuations and water rescues ongoing in the
            community of Dante.

&&
Local storm report, Jul 18, 3:13 PM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
513 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Flash Flood      5 N Saint Paul          36.98N 82.30W
07/18/2025                   Russell            VA   Public

            Social media reports of multiple mudslides
            and trees down with picture evidence.

&&

KS
Special weather statement, Jul 18, 4:13 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
513 PM CDT Fri Jul 18 2025

TNZ081-182300-
Sequatchie TN-
513 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SEQUATCHIE COUNTY THROUGH 600 PM
CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dunlap, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap and Cagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3553 8559 3555 8550 3555 8543 3553 8543
      3552 8541 3550 8541 3545 8535 3529 8534
      3531 8556 3534 8554 3536 8551 3541 8549
      3541 8551 3542 8551 3543 8554 3549 8554
      3552 8559
TIME...MOT...LOC 2213Z 005DEG 6KT 3548 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sequatchie

When
July 18, 6:30 PM CST to 8:30 PM CST
Where
Sequatchie County, 5.25 mi NNW of Cagle to 5.22 mi NNW of Cagle
Cause
Heavy Rain
Reported by
Public
Coordinates
35.541, -85.504

Public reported several inches of water across the road roughly 4 miles north of the Cagle area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282633.